Alert archive / Missouri / Flash Flood Warnings in 2005

Flash Flood Warning 96, NWS Springfield, MO

September 13, 2005Vernon County, Missouri; Bourbon County, Kansas

NWS Springfield, MO issued this flash flood warning at Sep 13, 2005, 8:20 PM CDT for Vernon County, Missouri; Bourbon County, Kansas. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 13, 2005, 8:20 PM CDT (01:20 UTC)
Expired
Sep 14, 2005, 2:15 AM CDT
In force
6 hr
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text

Counties Bourbon County, KS, Vernon County, MO

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 1.3 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2005-09-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2432 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2005-09-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2432 J/kg
Mixed-layer CIN
-34 J/kg
Mixed-layer LCL
883 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
0.6
Supercell composite
2.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KSGF 140121
FFWSGF
KSC011-MOC217-140715-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
820 PM CDT TUE SEP 13 2005

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  BOURBON COUNTY IN SOUTHEAST KANSAS.
  VERNON COUNTY IN WEST CENTRAL MISSOURI.

* UNTIL 215 AM CDT.

* AT 815 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA.     
  DOPPLER RADAR ESTIMATED THAT THREE TO FIVE INCHES OF RAIN HAS     
  FALLEN OVER THE AREA DURING THE PAST FOUR HOURS...ALONG AND NORTH  
  OF A LINE FROM BRONSON TO HORTON.

* SEVERAL ROUNDS OF THUNDERSTORMS ARE PRODUCING TORRENTIAL RAINFALL 
  IN THE WARNED AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL       
  LIKELY CAUSE FLASH FLOODING TO OCCUR. SOME LOCATIONS THAT WILL     
  EXPERIENCE FLOODING   INCLUDE... BRONSON...FULTON ...UNIONTOWN     
  ...DEVON...HAMMOND...HARDING...HORTON...MAPLETON...                
  METZ...STOTESBURY AND XENIA.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE 
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE 
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS 
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

LAT...LON 3810 9427 3798 9424 3782 9512 3807 9510

$$

TERRY

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Sep 13, 5:50 PM CDT, 2 hours 30 minutes earlier.

Area forecast discussion, Sep 13, 5:50 PM CDT, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
550 PM CDT TUE SEP 13 2005

.UPDATE...
THUNDERSTORMS CONTINUED TO INCREASE IN COVERAGE AND MAINTAIN STRONG
TO SEVERE INTENSITY FROM SOUTHEAST KANSAS INTO CENTRAL AND SOUTHERN
MISSOURI. INCREASING UPPER LEVEL DIVERGENCE IN THE EXIT REGION OF
THE 250 MB JET WAS AIDING THE EXPLOSIVE DEVELOPMENT AHEAD OF THE
FRONT ACROSS SOUTHEAST KANSAS. MIXED LAYER CAPES WERE NEAR 2000 J/KG
WITH VALUES NEAR 3500 J/KG ACROSS SOUTHEAST KANSAS. LARGE
HAIL...DAMAGING WIND GUSTS...AND WALL CLOUDS HAVE ALREADY BEEN
REPORTED. INCREASING DEEP LAYERED SHEAR APPROACHING 45 KTS WAS
ALLOWING THE STORMS TO ORGANIZE WITH SOME CELLS BECOMING
SUPERCELLUAR IN NATURE. 0-3 HELICITIES WERE NEAR 150 WITH DEWPOINT
DEPRESSIONS 15 TO 20 DEGREES. HOWEVER DEWPOINT DEPRESSIONS NEAR A
SAGGING OUTFLOW BOUNDARY WERE LOWER. ALTHOUGH THE ENVIRONMENT IS NOT
PERFECT...AN ISOLATED BRIEF TORNADO CANNOT BE RULED OUT THROUGH
EARLY EVENING.

HEAVY RAINFALL AND LOCALIZED FLOODING WILL BECOME AN INCREASING
CONCERN DURING THE EVENING AND OVERNIGHT. STRONG SYNOPTIC SCALE LIFT
PROVIDED BY THE SUBTROPICAL JET COUPLED WITH STRONG MOISTURE FLUX
CONVERGENCE WILL SUPPORT HEAVY RAINFALL. LOCALIZED FLOODING WILL BE
A GREATER RISK WHERE STORMS TRAIN REPEATEDLY OVER THE SAME
LOCATIONS. A FLOOD WATCH WILL NOT BE ISSUED AT THIS TIME...BUT THE
SITUATION WILL BE MONITORED.

FOSTER

&&

.DISCUSSION...
A CHANGE IN THE DRY WEATHER PATTERN THAT HAS PERSISTED ACROSS THE
AREA THE PAST FEW WEEKS WAS UNDERWAY TUESDAY AFTERNOON. A LONGWAVE
TROUGH STRETCHED FROM THE CENTRAL CANADIAN PROVINCES INTO THE
WESTERN U.S. WITH A NORTHERN STREAM SHORTWAVE TRACKING ACROSS THE
NORTHERN PLAINS. A COLD FRONT STRETCHED FROM WESTERN IOWA THROUGH
CENTRAL KANSAS. THUNDERSTORMS CONTINUED TO TRAIN ACROSS SOUTHEAST
KANSAS WITH ADDITIONAL ISOLATED ACTIVITY DEVELOPING ACROSS SOUTHERN
MISSOURI. MIXED LAYER CAPES WERE AROUND 1500 J/KG PROVIDING
SUFFICIENT INSTABILITY.

THE NORTHERN STREAM SHORTWAVE WILL PUSH EAST WHILE THE SUBTROPICAL
BRANCH OF THE JET STREAKS INTO THE REGION. THE FRONT WILL SAG
SOUTHWARD INTO THE OZARKS TONIGHT AND BECOME WEST TO EAST ORIENTED
UNDERNEATH AN INCREASINGLY ZONAL FLOW ALOFT. GOOD INFLUX OF
MOISTURE...FRONTAL SCALE FORCING...AND INCREASING SHEAR PROFILES
WILL SUPPORT CONVECTIVE DEVELOPMENT INTO THE EVENING AND OVERNIGHT.
INCREASING DEEP LAYERED SHEAR...A DEVELOPING LOW LEVEL JET...AND
INCREASING LIFT IN ASSOCIATION WITH A COUPLED JET SUGGEST CONVECTION
MAY EVOLVE INTO A LINEAR MCS THAT WILL MIGRATE ACROSS THE AREA
TONIGHT. THE RISK OF SEVERE WEATHER WILL MAINLY OCCUR EARLY THIS
EVENING AT THE HEIGHT OF INSTABILITY. PRECIPITABLE WATER VALUES
APPROACHING 2 INCHES AND 850 MB DEWPOINTS NEAR 14 DEGREES C COMBINED
WITH AMPLE SYNOPTIC SCALE LIFT SUGGEST LOCALLY RAINFALL IS CERTAINLY
POSSIBLE. LOCALIZED FLOODING MAY BECOME A CONCERN WHERE TRAINING
CELLS DEVELOP.

THE FRONT WILL STALL ACROSS NORTHERN OKLAHOMA AND ARKANSAS ON
WEDNESDAY. A SERIES OF MINOR SHORTWAVES WILL RIDE EASTWARD OVER THE
BAROCLINIC ZONE. SOME QUESTION TO THE EXACT TRACK...TIMING AND
STRENGTH OF THESE DISTURBANCES. HOWEVER THESE SYSTEMS IN CONJUNCTION
WITH ISENTROPIC ASCENT SHOULD KEEP THE CHANCE OF RAIN AND
THUNDERSTORMS GOING INTO THURSDAY. THE HIGHEST RAIN PERCENTAGES WILL
BE ACROSS FAR SOUTHERN MISSOURI IN CLOSER PROXIMITY TO THE FRONT.
THE CLOUDS AND PRECIPITATION WILL HELP KEEP TEMPERATURES BELOW
NORMAL FOR A CHANGE.

RAIN CHANCES WILL TAPER OFF LATER THURSDAY AS THE LAST IN THE SERIES
OF SHORTWAVES PUSHES OFF TO THE EAST. SOME QUESTION ABOUT POSSIBLE
RAIN CHANCES THIS WEEKEND AS RETURN FLOW SETS UP. IT APPEARS WARM
AIR ADVECTION PRECIPITATION WILL BE FOCUSED TO OUR NORTH AND WEST IF
IT DEVELOPS AT ALL. TEMPERATURES WILL REBOUND TO NEAR OR ABOVE
NORMAL BY LATE IN THE WEEKEND AND INTO EARLY NEXT WEEK.

FOSTER

&&

.AVIATION...
THUNDERSTORMS WILL INCREASE ACROSS THE AREA THROUGH THE EVENING.
STORMS WILL APPROACH THE JOPLIN TERMINAL BETWEEN 00Z AND 03Z AND THE
SPRINGFIELD TERMINAL BY 04Z. GUSTY WINDS IN EXCESS OF 35 KTS WILL BE
POSSIBLE WITH ASSOCIATED GUST FRONTS. MVFR CONDITIONS CAN BE
EXPECTED IN AND NEAR STORMS WITH CEILINGS NEAR 2500 FEET AND
VISIBILITIES LOWERED TO NEAR 3 MILES OR LOWER IN HEAVY RAIN. SHOWERS
AND THUNDERSTORMS WILL LIKELY CONTINUE ACROSS THE REGION OVERNIGHT
AND INTO WEDNESDAY.

FOSTER

&&

SGF WATCHES/WARNINGS/ADVISORIES...
.MO...NONE.
.KS...NONE.

WFO SGF
Hazardous weather outlook, Sep 13, 4:30 PM CDT, 3 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
430 PM CDT TUE SEP 13 2005

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-141800-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
430 PM CDT TUE SEP 13 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

  SCATTERED STRONG TO SEVERE THUNDERSTORMS CAPABLE OF PRODUCING:
    HAIL UP TO THE SIZE OF GOLF BALLS.
    WIND GUSTS UP TO 70 MPH.
    FREQUENT CLOUD TO GROUND LIGHTNING.
    VERY HEAVY RAINFALL AND LOCALIZED FLOODING.
    AND AN ISOLATED TORNADO.

  AREAS AFFECTED AND TIMING:

  THUNDERSTORMS WILL AFFECT AREAS GENERALLY NORTH OF INTERSTATE 44
  THROUGH 7 PM. THE STORMS WILL SPREAD ACROSS THE REMAINDER OF
  SOUTHERN MISSOURI THIS EVENING AND OVERNIGHT.

  DISCUSSION:

  THUNDERSTORMS HAD DEVELOPED ACROSS WESTERN AND NORTHERN PORTIONS
  OF THE OUTLOOK AREA AHEAD OF A COLD FRONT THAT WILL PUSH SLOWLY
  EAST OUT OF CENTRAL KANSAS. THIS FRONT WILL INTERACT WITH A
  MOIST AND UNSTABLE AIRMASS TO PRODUCE SCATTERED TO NUMEROUS
  THUNDERSTORMS. MODERATE TO STRONG INSTABILITY COUPLED WITH
  INCREASING WINDS ALOFT WILL SUPPORT SEVERE THUNDERSTORM
  DEVELOPMENT. A FEW SUPERCELL THUNDERSTORMS WILL LIKELY DEVELOP
  WHICH WILL INCREASE THE SEVERE WEATHER RISK.

  THE STORMS ARE EXPECTED TO ORGANIZE INTO A CONVECTIVE COMPLEX
  DURING THE EVENING. THE HIGHEST RISK OF SEVERE WEATHER WILL EXIST
  MAINLY NORTHWEST OF A LINE FROM CASSVILLE TO SALEM THROUGH 10 PM.
  THE STORMS WILL GRADUALLY DIMINISH IN INTENSITY LATER TONIGHT.

  LOCALIZED FLASH FLOODING WILL BE POSSIBLE ESPECIALLY WHERE STORMS
  MOVE REPEATEDLY OVER THE SAME AREAS. THE HIGHEST POTENTIAL OF
  HEAVY RAINFALL WILL BE ACROSS SOUTHEAST KANSAS...AND SOUTHWEST
  MISSOURI WHERE RAIN AMOUNTS MAY EXCEED TWO INCHES IN A SHORT
  PERIOD OF TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

  THUNDERSTORMS WILL LIKELY BE ONGOING WEDNESDAY MORNING. ADDITIONAL
  ROUNDS OF STORMS AND LOCALLY HEAVY RAINFALL ARE EXPECTED THROUGH
  THURSDAY AS THE FRONT STALLS ACROSS NORTHERN ARKANSAS.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL LIKELY BE NEEDED THROUGH THIS EVENING
  ACROSS MUCH OF THE OUTLOOK AREA.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

FOSTER

In the hours before

Local storm report, Sep 13, 4:51 PM CDT, 3 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
451 PM CDT TUE SEP 13 2005

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0451 PM     HAIL             COLLINS                 37.88N 93.63W
09/13/2005  1.00 INCH        ST.CLAIR           MO   LAW ENFORCEMENT

FEH
Local storm report, Sep 13, 5:08 PM CDT, 3 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
508 PM CDT TUE SEP 13 2005

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0506 PM     TORNADO          ARMA                    37.53N 94.70W
09/13/2005                   CRAWFORD           KS   PUBLIC

            INTERMITENT TOUCHDOWNS FROM 4 N OF GIRARD TO 2 NW OF
            ARMA. PRELIMINARY REPORTS.

FEH
Local storm report, Sep 13, 5:16 PM CDT, 3 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
516 PM CDT TUE SEP 13 2005

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0516 PM     HAIL             4 W PITTSBURG           37.83N 93.37W
09/13/2005  1.00 INCH        HICKORY            MO   PUBLIC

FEH
Local storm report, Sep 13, 5:46 PM CDT, 2 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
546 PM CDT TUE SEP 13 2005

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0540 PM     HAIL             2 N LIBERAL             37.60N 94.53W
09/13/2005  1.75 INCH        BARTON             MO   EMERGENCY MNGR

            HAIL COVERING THE GROUND.

FEH
Local storm report, Sep 13, 6:14 PM CDT, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
614 PM CDT TUE SEP 13 2005

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0558 PM     HAIL             IRWIN                   37.58N 94.30W
09/13/2005  1.00 INCH        BARTON             MO   CO-OP OBSERVER

0610 PM     HAIL             1 W IRWIN               37.58N 94.32W
09/13/2005  2.75 INCH        BARTON             MO   EMERGENCY MNGR

            HAIL COVERED THE GROUND SEVERAL INCHES DEEP.

FEH
Local storm report, Sep 13, 6:32 PM CDT, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
632 PM CDT TUE SEP 13 2005

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0610 PM     HAIL             SHELDON                 37.67N 94.30W
09/13/2005  1.75 INCH        VERNON             MO   AMATEUR RADIO

FEH

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 13, 8:07 PM CDTSevere Thunderstorm WarningSGFSt. Clair53 min
Sep 13, 8:28 PM CDTSevere Thunderstorm WarningSGFBenton, Hickory47 min
Sep 13, 8:37 PM CDTSevere Thunderstorm WarningSGFCedar, Vernon23 min
Sep 13, 8:46 PM CDTSevere Thunderstorm WarningSGFCamden, Dallas, Hickory, Morgan, Polk44 min
Sep 13, 8:57 PM CDTSevere Thunderstorm WarningSGFBarton, Dade48 min
Sep 13, 9:06 PM CDTSevere Thunderstorm WarningSGFJasper69 min
Sep 13, 9:19 PM CDTSevere Thunderstorm WarningSGFCamden, Dallas, Greene, Laclede, Maries, Miller and 2 more56 min
Sep 13, 9:44 PM CDTSevere Thunderstorm WarningSGFBarton, Dade61 min
Sep 13, 9:48 PM CDTSevere Thunderstorm WarningSGFLawrence, Newton27 min
Sep 13, 10:12 PM CDTSevere Thunderstorm WarningSGFBarry, Dade, Lawrence, Newton48 min
Sep 13, 10:16 PM CDTSevere Thunderstorm WarningSGFGreene, Laclede, Maries, Phelps, Pulaski, Webster and 1 more44 min
Sep 13, 10:53 PM CDTSevere Thunderstorm WarningSGFMcDonald, Newton40 min
Sep 13, 10:58 PM CDTSevere Thunderstorm WarningSGFChristian, Dent, Douglas, Stone, Taney, Texas and 1 more47 min
Sep 13, 10:58 PM CDTSevere Thunderstorm WarningSGFChristian, Dent, Douglas, Stone, Taney, Texas and 1 more47 min
Sep 13, 11:44 PM CDTSevere Thunderstorm WarningSGFDent, Douglas, Howell, Ozark, Shannon, Taney and 1 more46 min
Sep 14, 12:33 AM CDTSevere Thunderstorm WarningSGFHowell, Oregon, Shannon25 min
Sep 14, 12:35 AM CDTSevere Thunderstorm WarningSGFWebster, Wright40 min
Sep 14, 11:44 AM CDTSevere Thunderstorm WarningSGFJasper14 min
Sep 13, 8:25 PM CDTSevere Thunderstorm WarningSGFCherokee, Crawford65 min
Sep 13, 10:08 PM CDTSevere Thunderstorm WarningSGFCherokee52 min

Nearby

Flash Flood Warnings in Missouri, 2005Flash Flood Warnings in Kansas, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.